Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 59, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 4, 2011, 10:23 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2011, 10:23 PM CDT (03:23 UTC)
- Expired
- Sep 5, 2011, 8:30 AM CDT
- In force
- 10 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:00 AM CDT | HEAVY RAIN 5.35 | 4 N Cherokee, AL | 5.35 INCHES OF RAIN IN THE 24 HOURS ENDING AT 7AM MONDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069
WGUS54 KHUN 050323
FFWHUN
ALC033-077-050930-
/O.NEW.KHUN.FF.W.0059.110905T0323Z-110905T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 PM CDT SUN SEP 4 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 430 AM CDT MONDAY
* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE AN AREA OF CONTINUOUS HEAVY RAINFALL ACROSS NORTHWEST
LAUDERDALE AND FAR WESTERN COLBERT COUNTIES. ESTIMATED RAINFALL
AMOUNTS OF 2 TO 4 INCHES HAVE ALREADY OCCURRED OVER FAR NORTHWEST
LAUDERDALE COUNTY WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4
INCHES LIKELY OVER THE NEXT 6 HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHEROKEE...RIVERTON...WRIGHT...AND WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3501 8821 3501 8775 3457 8797 3458 8814
3488 8811 3493 8817
$$
SL3 follow-up statements
860
WGUS74 KHUN 050731
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 AM CDT MON SEP 5 2011
ALC033-077-050930-
/O.CON.KHUN.FF.W.0059.000000T0000Z-110905T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLBERT AL-LAUDERDALE AL-
231 AM CDT MON SEP 5 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN LAUDERDALE AND
WESTERN COLBERT COUNTIES UNTIL 430 AM CDT...
AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE RAINFALL CONTINUING ACROSS WESTERN LAUDERDALE AND COLBERT
COUNTIES. RADAR ESTIMATES THAT UP TO 6 INCHES OF RAIN HAS FALLEN
JUST EAST OF WATERLOO SINCE SUNDAY EVENING.
WHILE THE HEAVIEST RAIN HAS PUSHED EASTWARD INTO THE SHOALS AND
FLORENCE AREAS...RUNOFF FROM EARLIER EXCESSIVE RAINFALL WILL
CONTINUE TO POSE A FLASH FLOODING THREAT. SOME LOCATIONS THAT WILL
EXPERIENCE FLASH FLOODING INCLUDE...WATERLOO...WRIGHT...THREET...
CHEROKEE...MT HESTER...ALLSBORO...AND MYNOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN WESTERN
LAUDERDALE AND COLBERT COUNTIES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3501 8821 3501 8775 3457 8797 3458 8814
3488 8811 3493 8817
$$
BCC462
WGUS54 KHUN 050922
FFWHUN
ALC033-077-051130-
/O.EXT.KHUN.FF.W.0059.000000T0000Z-110905T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 AM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 630 AM CDT
* AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE PERSISTENT MODERATE RAINFALL ACROSS WESTERN COLBERT
AND LAUDERDALE COUNTIES. WHILE THE HEAVIEST RAINFALL HAS SHIFTED
OUT OF THESE AREAS...RUNOFF FROM EARLIER HEAVY RAIN WILL CAUSE
FLASH FLOODING TO CONTINUE THROUGH DAYBREAK.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE
WATERLOO...WRIGHT...THREET... CHEROKEE...MT HESTER...ALLSBORO...
AND MYNOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3501 8821 3501 8775 3457 8797 3458 8814
3488 8811 3493 8817
$$
BCC767
WGUS54 KHUN 051128
FFWHUN
ALC033-077-051330-
/O.EXT.KHUN.FF.W.0059.000000T0000Z-110905T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 AM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 830 AM CDT
* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE PERSISTENT MODERATE RAINFALL ACROSS WESTERN COLBERT
AND LAUDERDALE COUNTIES. RADAR INDICATES THAT OVER 4 INCHES OF
RAIN HAS FALLEN IN THIS AREA OVERNIGHT. RAINFALL CONTINUING
THROUGH THE MORNING HOURS COMBINED WITH RUNOFF FROM ADDITIONAL
HEAVY RAIN TO THE EAST WILL ALLOW THE FLASH FLOOD THREAT TO
PERSIST.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHEROKEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3501 8821 3501 8775 3457 8797 3458 8814
3488 8811 3493 8817
$$
CCCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:10 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 4, 8:10 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CDT SUN SEP 4 2011
.MESOSCALE UPDATE...
TWO IMPACT WEATHER/HYDRO AREAS WE ARE MONITORING CLOSELY OVER THE
NEXT FEW HOURS. THE FIRST BEING A NEARLY STATIONARY CONVERGENCE
ZONE RUNNING FROM NEAR LAWRENCEBURG TN THROUGH NWRN LAUDERDALE
COUNTY THROUGH OXFORD MS WHERE RA/+RA HAS BEEN REPORTED FOR SEVERAL
HOURS. OXFORD MS HAS PICKED UP NEARLY 4 INCHES IN 6 HOURS IN THIS
BAND. UNFORTUNATELY...WE HAVE NO OBS IN THE FAR NWRN TIP OF
LAUDERDALE COUNTY WHERE THE HEAVIEST RAIN HAS LIKELY OCCURRED...BUT
WE ESTIMATE 2-4 INCHES AT THIS POINT. A FFW HAS JUST BEEN ISSUED AS
A RESULT. THIS BAND LOOKS TO REMAIN NEARLY STATIONARY WITH OTHER
SHOWER AREAS IN NWRN AL LIKELY MERGING INTO THIS ZONE WITH TIME.
THIS COULD BE AN AREA OF SERIOUS FLOODING CONCERNS LATER TONIGHT
INTO MONDAY MORNING IF THIS RAIN AREA REMAINS PERSISTENT TONIGHT.
INFLOW PW VALUES OF 2+ INCHES ARE BEING OBSERVED ON 00Z SOUNDINGS
AND CONVERGENCE WILL INCREASE WITH TIME AS A STRONG COLD FRONT
APPROACHES. THE COLD FRONT HAS NOW PASSED THRU PADUCAH KY...POPLAR
BLUFF MO AND WAS APPROACHING JONESBORO AR.
REGARDING TORNADO POTENTIAL...
AN EARLIER LOW-TOPPED SUPERCELL AT 21Z PRODUCED A TORNADO IN RAINBOW
CITY (ETOWAH COUNTY). THIS PARTICULAR CELL WAS AT THE NOSE OF
ML-CAPE VALUES OF 500 J/KG AND 1KM SRH OF AROUND 200 M2/S2. AS IS
NORMALLY THE CASE WITH TROPICAL CYCLONE TORNADOES...WE WILL BE
MONITORING CIRCULATIONS ON RADAR WITH EVEN LOW TO MODERATE VELOCITY
BEING OF CONCERN. THE MESOCYCLONES ARE TYPICALLY SHEARED
STRONGLY...THEREBY SKEWING RADAR VELOCITY INFORMATION IN THESE TYPE
OF EVENTS.
VWP HODOGRAPHS CONTINUE TO SHOW DIRECTIONAL SHEAR INCREASING AT
GWX/BMX AND NOW AT HTX. SPEED SHEAR IS NOT AS IMPRESSIVE...BUT WILL
TEND TO INCREASE WITH TIME OVERNIGHT WITH BEST VALUES LIKELY IN OUR
SRN COUNTIES OVERNIGHT. AS FOR INSTABILITY...THE BMX RAOB OBSERVED
AN IMPRESSIVE SB-CAPE VALUE NEAR 900 J/KG...MORE THAN ADEQUATE FOR
SUSTAINED UPDRAFTS IN TROPICAL RAIN BANDS. 1KM EHI VALUES OF
0.5-1.0 UNITS EXTENDED NWD AS A RESULT INTO SRN PORTIONS OF NW AL.
WE WILL WATCH THE SHRA MOVG NWD INTO THIS AREA CLOSELY.
NO MAJOR CHANGES TO THE PUBLIC FORECAST ARE EXPECTED ATTM.
&&
.AVIATION.../NO CHANGES/
INITIAL BAND OF MDT TO HVY SHRA WILL LIFT N OF HSV AND MSL ALLOWING
FOR A PERIOD OF VFR CONDS. MVFR CONDS WILL LIKELY RETURN TO KMSL
MUCH SOONER (~02Z) THAN KHSV (~08Z)...ALTHOUGH THIS IS CERTAINLY
SUBJECT TO CHANGE. MDT SHRA ACTIVITY WILL MOVE NWD OVERNIGHT...WITH
THE MORE PERSISTENT SHRA OCCURRING IN NWRN AL INITIALLY. A
WIDESPREAD AREA OF RA WILL OCCUR ON MONDAY MORNING. A COLD FRONT
WILL ARRIVE BY MON AFTN...SO THERE IS A POSSIBILITY OF IMPROVEMENT
BY THE END OF THE PERIOD...BUT WE HAVE NOT SPECIFIED THIS YET IN THE
TAFS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
KULAHazardous weather outlook, Sep 4, 2:55 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 255 PM CDT SUN SEP 4 2011 ALZ001>010-016-TNZ076-096-097-051000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 255 PM CDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... AFTER AN INITIAL ROUND OF LIGHTER RAIN...SHOWERS AND THUNDERSTORMS WILL INCREASE IN INTENSITY THIS EVENING HOURS. HIGH RAINFALL RATES EXPECTED WITH THE STRONGER STORMS MAY QUICKLY PRODUCE LOCALIZED FLOODING. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE TENNESSEE VALLEY STARTING THIS EVENING. PLEASE CONSULT THE FLASH FLOOD WATCH FOR ADDITIONAL DETAILS. WHILE AN ISOLATED TORNADO CANNOT BE RULED OUT AS RAIN BANDS MOVE ACROSS THE TENNESSEE VALLEY THIS EVENING...THE MAIN THREAT FOR THE AREA WILL REMAIN IN THE FLASH FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO THE MIDDLE OF THE WEEK AS TROPICAL STORM LEE TRACKS ACROSS THE SOUTHEAST. HAZARDOUS WEATHER COULD PERSIST INTO EARLY WEDNESDAY. CONTINUED HEAVY RAINFALL WILL PROVIDE THE POTENTIAL FOR SIGNIFICANT FLOODING AND FLASH FLOODING ACROSS THE TENNESSEE VALLEY. WIDESPREAD RAINFALL TOTALS THROUGH TUESDAY ARE EXPECTED TO BE FOUR TO SEVEN INCHES AND LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL EARLY TUESDAY MORNING. AS HEAVY RAINFALL RUNS OFF INTO AREA STREAMS AND RIVERS...RIVER FLOODING WILL BECOME A POSSIBILITY AS EARLY AS MONDAY...WITH IMPACTS POTENTIALLY LINGERING THROUGH THE END OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE POSSIBLE THIS AFTERNOON THROUGH TUESDAY. CCC/JLL
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:55 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Sep 5, 1:28 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 7 hr |
| Sep 5, 8:30 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Sep 5, 9:45 AM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Marshall | 15 hr |
| Sep 5, 10:33 AM CDT | River Flood Watch | HUN | Madison | 8 hr |
| Sep 5, 10:34 AM CDT | River Flood Watch | HUN | Jackson, Madison, Marshall | 10 hr |
| Sep 5, 10:34 AM CDT | River Flood Watch | HUN | Lawrence | 8 hr |
| Sep 5, 2:27 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale | 10 hr |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.